Pennsylvania, 2011

Hail and Damaging Winds in Pennsylvania, June 4, 2011

June 4, 2011 · NWS CLE · 8 events in 2 counties and zones

During the morning hours of June 4, an area of showers and thunderstorms developed over southern Canada as an area of low pressure and a frontal boundary tracked across the Great Lakes. The scattered shower and thunderstorm activity organized into a line segment as it approached the waters of Lake Erie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$312,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

During the morning hours of June 4, an area of showers and thunderstorms developed over southern Canada as an area of low pressure and a frontal boundary tracked across the Great Lakes. The scattered shower and thunderstorm activity organized into a line segment as it approached the waters of Lake Erie. The line continued to develop and strength upon hitting the Lake Erie shoreline of northwest Pennsylvania shortly before noon. Damaging winds and hail swept through the area before coming to an end around 1:30pm that afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 4, 8:50 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 4, 8:50 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
950 AM EDT SAT JUN 4 2011

.SYNOPSIS...
A WEAKENING COLD FRONT WILL MOVE INTO THE AREA THIS EVENING THEN
HIGH PRESSURE WILL BUILD BACK OVER THE REGION SUNDAY AND CONTINUE
INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE SHOWERS AND THUNDERSTORMS OVER THE NORTHEAST AND SOUTHWEST
PORTIONS OF THE FORECAST AREA SHOULD DECREASE AND THEN WE WILL
HAVE TO WAIT FOR THE FRONT TO GET CLOSER AND THE JUNE SUNSHINE TO
HELP MORE SHOWERS AND THUNDERSTORMS DEVELOP. CHANGED THE WORDING
IN NORTHWEST OHIO TO SCATTERED FOR THE AFTERNOON ALONG WITH A
CHANCE OF SEVERE WEATHER. FORECAST HIGHS LOOK GOOD. AREAS EAST OF
CLE COULD GET A LAKE BREEZE...IT COULD BE CLOSE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
DISSIPATING COLD FRONT WILL WORK TO TRIGGER CONVECTION INTO THE
FIRST PART OF THE NIGHT THEN COOLING...LESS FAVORABLE WIND SHIFT AND
UPPER RIDGING SHOULD COMBINE TO TAPER OFF TSRA THREAT FROM NW TO SE.

THERE MAY BE ENOUGH MOISTURE LEFT AROUND IN THE SE PART OF THE AREA
FOR A FEW SHRA/TSRA TO HANG AROUND SUN.

UPPER RIDGING AND SFC HIGH PRESSURE OVER THE AREA SUN NIGHT INTO MON
EVENING SHOULD KEEP THINGS DRY. MODELS CONTINUE TO TRY AND BRING
WEAK S/W OVER THE TOP OF RIDGE AND INTO THE CWA LATE MON NIGHT/TUE
TIME FRAME SO WILL MAKE SOME ADJUSTMENTS TO BETTER REFLECT CHANCE
POPS FOR THIS. WARM FRONT EXPECTED TO BE MOVING THROUGH THE AREA WED
TO PROVIDE FOCUS FOR CONVECTION BUT CONCERNED THAT UPPER RIDGING
COULD BE TOO STRONG SO WILL JUST GO FOR SLIGHT CHANCE.

TEMPS WARM MON THROUGH WED FROM NEAR NORMAL TO ABOUT 10 OR SO DEG
ABOVE NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
MODELS SEEM TO BE HOLDING-ON TO THE MOVEMENT OF A WEAK COLD FRONT
THAT WILL MOVE SLOWLY ACROSS THE AREA AND SAG SOUTHWARD ON THURSDAY.
THIS SHOULD BE ENOUGH TO BRING A THREAT OF SHOWERS AND THUNDERSTORMS
MOSTLY THURSDAY. FRIDAY APPEARS TO BE A TRANSITION DAY WITH DRIER
CONDITIONS MOVING INTO THE AREA. WILL CONTINUE DRIER CONDITIONS ON
SATURDAY.

LOOK FOR TEMPERATURES TO BE ABOVE NORMAL THURSDAY AND NEAR NORMAL
FRIDAY AND SATURDAY.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE NOW EAST OF THE AREA. A WARM FRONT HAS NOW MOVED
ACROSS THE TAF ROUTES. SOME OVERNIGHT TSTM ACTIVITY NEAR SAUTE ST.
MARIE WILL DROP SOUTHWARD AND BRING SOME CLOUDINESS AND THE
POTENTIAL FOR PRECIPITATION FOR THE TAF ROUTES OF
KERI...KYNG...KCAK AND KCLE. SATELLITE PICTURES SHOWING THIS
MOVEMENT OF ACTIVITY TOWARDS OUR EASTERN TAF SITES.
SOME MID LEVEL CLOUDS NOW SHOWING JUST A LITTLE OVER NW OHIO.

FOR NOW MODELS SHOWING SOME SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING AND MOVING ACROSS THE AREA IN THE AFTERNOON...WILL
MENTION CB THEN VCTS FOR MOST SITES THIS AFTERNOON.

.OUTLOOK...SOME NON VFR POSSIBLE AT CLE AND ERI DURING THE FIRST
HALF OF TONIGHT...OTHERWISE MAINLY VFR THROUGH THE REMAINDER OF
THE PERIOD.

&&

.MARINE...
SOUTHERLY WINDS WILL INCREASE TO 10 TO 15 KNOTS LATER THIS MORNING
AS A COLD FRONT APPROACHES THE GREAT LAKES REGION. LATER THIS
AFTERNOON INTO EARLY EVENING HOURS...WINDS COULD INCREASE TO 15 TO
20 KNOTS AS CONVECTION DEVELOPS OVER THE AREA. AFTER FRONTAL
PASSAGE...WINDS WILL SHIFT TO NORTHWEST THIS EVENING. WINDS AND
WAVES WILL DIMINISH AFTER FRONTAL PASSAGE.

AS AREA OF HIGH PRESSURE BUILDS OVER THE REGION SUNDAY...WINDS WILL
BE NORTHERLY EARLY SUNDAY BEFORE SHIFTING TO NORTHEAST. WINDS WILL
VEER TO SOUTHERLY ON TUESDAY AHEAD OF NEXT FRONTAL SYSTEM.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...KIELTYKA
SHORT TERM...ADAMS
LONG TERM...BC
AVIATION...BC
MARINE...BC/SCHULER
Hazardous weather outlook, Jun 4, 4:11 AM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
511 AM EDT SAT JUN 4 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-050915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
511 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY AND
EARLY TONIGHT. THE MAIN RISK WILL BE FOR DAMAGING WINDS WITH A
LESSER RISK OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Buffalo radar (KBUF), 146 km away, was scanning. The volume nearest the first event began at 16:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Erie

When
June 4, 11:05 AM EST to 11:28 AM EST
Where
Erie County, 2 mi W of Erie to 3 mi SE of Erie
Measured
1.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.120, -80.119

A line of severe thunderstorms produced a swath of damaging hail. Numerous hail reports ranged in size from nickels to golf balls.

Hail, Erie

When
June 4, 11:17 AM EST
Where
Erie County, Erie
Measured
1.75 in hail
Property damage
$200,000
Reported by
Public
Coordinates
42.120, -80.080

Thunderstorms produced golf ball sized hail. Numerous vehicles and roofs were damaged.

Thunderstorm Wind, Erie

When
June 4, 11:18 AM EST
Where
Erie County, Erie
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.120, -80.080

Thunderstorm winds downed a few large trees.

Thunderstorm Wind, Erie

When
June 4, 11:35 AM EST to 11:40 AM EST
Where
Erie County, Waterford to Mill Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
41.950, -79.980

Thunderstorm winds downed several trees in the area.

Hail, Erie

When
June 4, 11:35 AM EST
Where
Erie County, Waterford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.950, -79.980

Thunderstorms produced quarter size hail.

Thunderstorm Wind, Erie

When
June 4, 11:35 AM EST
Where
Erie County, Waterford
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
41.950, -79.980

Thunderstorm winds downed large tree branches. Two mobile homes were damaged. No injuries were reported during this event.

Thunderstorm Wind, Crawford

When
June 4, 11:45 AM EST
Where
Crawford County, Cambridge Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.800, -80.070

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Crawford

When
June 4, 11:50 AM EST
Where
Crawford County, Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.730, -79.770

Thunderstorm winds downed a large tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315674, 322626, 315723, 315722, 315856, 315862, 315724, 315857.